Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS El Paso, TX

August 28, 2001Grant County, Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 28, 2001, 3:42 PM MDT for Grant County, Luna County, New Mexico. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 28, 2001, 3:42 PM MDT (21:42 UTC)
Expired
Aug 28, 2001, 4:45 PM MDT
In force
63 min
Issued by
NWS El Paso, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, NM, Luna County, NM

The radar

The El Paso radar (KEPZ), 166 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2001-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2001-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS54 KEPZ 282144
SVRELP
NMC017-029-282245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
342 PM MDT TUE AUG 28 2001

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN NEW MEXICO
  NORTHWESTERN LUNA COUNTY IN NEW MEXICO

* UNTIL 445 PM MDT

* AT 334 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER
  CENTRAL GRANT COUNTY...OR ABOUT 4 MILES SOUTH OF SILVER CITY...
  MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
TYRONE BY 3:45
WHITE SIGNAL BY 3:55

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN EL PASO.

LAT...LON 3269 10818 3274 10839 3233 10853 3231 10808

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:19 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 28, 2:19 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
219 PM MDT TUE AUG 28 2001

SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION
DURING THE NEXT TWO DAYS.  THAT WILL LEAD TO INCREASED CLOUDS AND
SCATTERED THUNDERSTORMS.  AFTER THE DISTURBANCES PASS BY...WELL SEE
DRIER AIR MOVE INTO THE REGION WHICH WILL HELP CLEAR OUR SKIES AND
WARM US UP.  TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL BE A
LITTLE BELOW NORMAL...THEN AS WE HEAD INTO THE WEEKEND WELL SEE
TEMPERATURES RETURN TO NORMAL OR SLIGHTLY ABOVE NORMAL.

DISCUSSION...
MODELS AGREE IN THE BIG PICTURE...BUT AS SOME HAVE SAID THE DEVIL IS
IN THE DETAILS.  ALL THE MODELS SAY WELL MOISTEN UP AND WEVE
HAVE...BUT FROM THERE THE MODELS BEGIN TO DIVERGE.  AVN BRINGS THIS
BIG OL VORT MAX DOWN ON TOP OF US TONIGHT...WHILE THE ETA AND NGM
BRING A VORT MAX DOWN DURING THE DAY TOMORROW.  NEEDLESS TO SAY
WELL SEE A DECENT CHANCE FOR RAIN DURING THE NEXT TO DAYS.  AVN HAS
DRIER AIR WORKING IN ON THURSDAY WHILE THE NGM HAS THE MOISTURE
LINGERING. I LIKE THE AVN SOLUTION...BUT I DONT THINK IT WILL DRY
OUT FAST ENOUGH TO PULL THE CHANCE RAIN ON THURSDAY.  LOOKS LIKE WELL
STAY DRY INTO THE WEEKEND.  THE EXTENDED MODELS ARE HINTING AT TRYING TO
BRING SOME MOISTURE IN FOR THE START OF NEXT WEEK.  BUT FOR NOW ILL
STICK WITH THE PARTLY CLOUDY SKIES IN THE CURRENT EXTENDED AND
RE-EVALUATE TOMORROW.  TEMPERATURES WILL BE A LITTLE BELOW NORMAL
THE NEXT COUPLE OF DAYS...BUT THEN THEY WILL WARM BACK TO A LITTLE
ABOVE NORMAL BY THE WEEKEND.

EL PASO               BB  70/ 90/ 68/ 89/ 68  32311
LAS CRUCES            BB  65/ 88/ 63/ 87/ 63  32311
ALAMOGORDO            BB  65/ 88/ 63/ 87/ 63  32311
CLOUDCROFT            BB  48/ 68/ 46/ 67/ 46  24231
TRUTH OR CONSEQUENCES BB  67/ 89/ 65/ 88/ 65  32311
SILVER CITY           BB  59/ 82/ 57/ 81/ 57  24231
DEMING                BB  64/ 89/ 62/ 88/ 62  32311
LORDSBURG             BB  64/ 90/ 62/ 89/ 62  32311
SIERRA BLANCA         BB  66/ 87/ 64/ 86/ 64  32311

.ELP...NONE

15 BRICE

N

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.